Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at May 31, 2021, 4:47 PM CDT for Winona County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2021, 4:47 PM CDT (21:47 UTC)
- Expired
- May 31, 2021, 5:30 PM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
County Winona County, MN
The radar
The La Crosse radar (KARX), 58 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
228
WWUS83 KARX 312147
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
447 PM CDT Mon May 31 2021
MNZ079-087-088-WIZ032-312230-
Wabasha-Olmsted-Winona-Buffalo-
447 PM CDT Mon May 31 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WINONA...EAST CENTRAL
OLMSTED...SOUTHEASTERN WABASHA AND SOUTHEASTERN BUFFALO COUNTIES...
At 444 PM CDT, radar indicated a cluster of strong thunderstorms
located along a line extending from 9 miles northwest of Arcadia to
St.Charles. Movement was southeast at 15 mph.
Penny size hail is possible with these storms along with some
accumulation on roadways. This may produce some temporary slippery
conditions if traveling.
Locations impacted include...
Winona, Alma, Buffalo, Goodview, St. Charles, Eyota, Lewiston,
Buffalo City, Fountain City, Dover, Stockton, Rollingstone, Altura,
Dodge, Saratoga, Waumandee, Cochrane, West Newton, Fremont and Utica.
This includes Interstate 90 in Minnesota between mile markers 225 and
248.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4439 9181 4433 9153 4425 9153 4421 9160
4418 9160 4417 9161 4414 9156 4411 9155
4385 9188 4385 9210 4402 9231
TIME...MOT...LOC 2144Z 309DEG 16KT 4430 9167 4396 9209
$$
DASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 31, 2:30 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 31, 2:30 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 230 PM CDT Mon May 31 2021 .SHORT TERM...(Tonight through Wednesday) Issued at 230 PM CDT Mon May 31 2021 THIS AFTERNOON/EVENING - SCT STORMS: upper level shortwave trough sinking southeast across MN at early afternoon, with cold front/sfc trough on its leading edge. Rather weak convergence with the boundary. Increasing mid/low level rates support SBCAPEs upwards of 1500 J/kg. Storms have started to fire along western portions of the front, over south central MN. Convective trends in the meso models have been rather volatile the past couple days, although all have agreed at least a scattered line of convection would track southeast across the area. Some of the latest HOPWRF captures current radar trends well, developing the convection northeast along the boundary through the afternoon, into the main CAPE pool. Will try and trend rain chances this way. Cap eroding and/or convection developing a top it, with Cloud Phase satellite imagery showing this quick advancement northeast on the front with towering cu/storms. While there is a decent amount of instability to work on, the wind shear is meager at best. Roughly 20 kts 0-3 km, perhaps 30 kts in the 0-6 km layer. Not much to aid storm organization. Thinking is still for pulse-type storms, capable of generally smaller hail with core drops resulting in some enhanced wind gusts. Outflows could/will provide another potential focus to kick off some storms. Severe risk looks minimal and mostly hail-centric (but not ruling out - and still holding across WI). TUESDAY: what looked like a dry day may harbor some small rain/storm chances, depending on how far south the sfc boundary makes it tonight. Some indications in the meso models that this boundary will continue to become more diffuse, but could lay up across southern parts of the forecast area, and possess enough convergence (still weak) that with progged MUCAPES of 500-1000 J/kg, could kick off a few showers/storms for the late afternoon/early evening. The forcing is awfully weak though, and perhaps result more in some aggravated cu rather than rain makers. For now, will keep it dry...but keep an eye on it. WEDNESDAY - RAIN OR DRY? The main question here is whether a shortwave trough slipping out of the central Rockies to across the southern/central plains will interact with pieces of energy shifting east/southeast across the northern plains. The EC has been persistent in its suggestion that the southern trough stays south, traipsing east across the mid mississippi river valley. Any ripples in the north mostly hold there - no merging/phasing. NAM in the same boat. Rain chances would hold north/south of the local area. The GFS is a lot more active, especially with dropping various bits of energy from southern Canada across the region. Fairly widespread rain chances would result. That said, some trends over the last day or two with keeping the main trough in the south farther south, ala the EC/NAM. So, if the GFS is off with its abundance of bits of shortwave energy in north, it too would lean toward dry. Think there is probably enough potential to drop a ripple or two across the area to continue some small chances Wed, but could be a lot more miss than hit. .LONG TERM...(Thursday through Monday) Issued at 230 PM CDT Mon May 31 2021 TEMPS: heat still on the way with the GFS and EC staying the course with pushing the west coast ridge eastward, across the Upper Mississippi River Valley/Great Lakes by the weekend. Some hints in the models that the ridge could stick around into the following week, even amplify, as upper level energy digs into a trough over the west coast. Weekend warmth could stick around for awhile. As for how warm/hot, EC has remained very consistent with mid/upper 80s for highs. All its ensemble members suggest above normal temps into early next week, although top out at 90. So, not necessarily "hot", but certainly on the warmer-side for early June. The GFS remains a bit cooler, but still pushing the needle upward. NAEFS 850 mb temps anomalies continue to run around +1 or so. So confidence high for some summery warmth as we work toward the weekend, likely sticking around for several days after. PCPN: with an upper level ridge building in from the west coast for the later half of the week, trends would favor dry until maybe Sun/Mon when return flow/potential ripples in the flow could spark a few showers/storms. No consensus here between the EC and GFS, and the ridge could be strengthening rather than shifting east - favored more by the EC. Meanwhile, the GFS is also suggesting that a bit of shortwave energy could drop across the approaching ridge for Thu night. Rain chances result. Most of the GEFS members agree. The EC, conversely, has a much weaker feature with little/if any pcpn production. Think this looks more reasonable at this time. All in all, still looking like a mostly dry end to the week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1238 PM CDT Mon May 31 2021 Main taf concern is potential for thunderstorms at taf sites this afternoon into the early evening hours. A weak cold front will track across the area this afternoon and evening. The combination of daytime heating and weak moisture convergence along the front will allow for the development of isolated to scattered showers/thunderstorms. The lack of stronger lift and moisture convergence will inhibit the coverage of the shower/thunderstorm activity. This would result in lower chances of thunderstorms or showers to impact the taf sites this afternoon and early evening. Will continue trends with no mention of any showers/thunderstorms at both RST/LSE taf sites. Another concern is the possibility of fog development in river valleys tonight. Latest model guidance suggest a strong inversion developing and with clear skies/light winds...fog will develop in river valleys. How widespread the fog will be in the Mississippi River valley and impact the LSE taf site is the main issue. At this time...will leave mention out of the LSE taf site. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION.....DTJ
Hazardous weather outlook, May 31, 11:03 AM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1103 AM CDT Mon May 31 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-011000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1103 AM CDT Mon May 31 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This afternoon and Tonight Isolated to scattered thunderstorms will be possible between 3 and 9 pm. Stronger storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a chance of thunderstorms on Wednesday, Thursday, and Sunday. At this time, organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, May 31, 3:22 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
322 PM CDT Mon May 31 2021
IAZ008-MNZ079-086>088-094-095-WIZ032-033-312100-
Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-Buffalo-
Trempealeau-
322 PM CDT Mon May 31 2021
...A LINE OF THUNDERSTORMS...A FEW OCCASIONALLY STRONG...WILL AFFECT
PORTIONS OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN...
At 318 PM CDT, radar indicated thunderstorms located along a line
extending from near Modena to near Hayward.
Movement was east at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with the
stronger storms.
Locations impacted include...
Rochester, Austin, Wabasha, Alma, Buffalo, Stewartville, Byron, St.
Charles, Plainview, Eyota, Hayfield, Grand Meadow, Elgin, Buffalo
City, Adams, Dover, Brownsdale, Lyle, Altura and Kellogg.
This includes Interstate 90 in Minnesota between mile markers 175 and
232.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4376 9305 4441 9211 4441 9208 4444 9208
4453 9194 4448 9131 4342 9284 4348 9303
4350 9303 4350 9305
TIME...MOT...LOC 2018Z 283DEG 26KT 4447 9192 4361 9316
DASLocal storm report, May 31, 3:48 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
348 PM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL NELSON 44.42N 92.01W
05/31/2021 E0.70 INCH BUFFALO WI PUBLIC
&&
DBLocal storm report, May 31, 3:50 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
350 PM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL URNE 44.50N 91.89W
05/31/2021 E0.88 INCH BUFFALO WI PUBLIC
DIME TO NICKEL.
&&
DBLocal storm report, May 31, 3:54 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
354 PM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 2 W WEST CONCORD 44.15N 92.94W
05/31/2021 E0.88 INCH DODGE MN BROADCAST MEDIA
PUBLIC VIA MEDIA. PHOTO VERIFICATION.
&&
DBSpecial weather statement, May 31, 3:57 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
357 PM CDT Mon May 31 2021
MNZ079-086>088-WIZ032-312145-
Wabasha-Olmsted-Dodge-Winona-Buffalo-
357 PM CDT Mon May 31 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHWESTERN WINONA... OLMSTED...SOUTHEASTERN WABASHA...SOUTHEASTERN
DODGE AND CENTRAL BUFFALO COUNTIES...
At 355 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Modena to Elgin to near Kasson.
Movement was southeast at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Rochester, Dodge Center, Alma, Buffalo, Kasson, Byron, Plainview,
Eyota, Elgin, Buffalo City, Dover, Altura, Kellogg, Modena, Marion,
Rock Dell, Viola, Waumandee, Cochrane and Gilmanton.
This includes Interstate 90 in Minnesota between mile markers 208 and
225.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near the Mississippi River, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4415 9232 4448 9178 4447 9153 4435 9153
4402 9197 4383 9266 4383 9267 4402 9285
TIME...MOT...LOC 2055Z 304DEG 13KT 4441 9179 4413 9226 4398 9277
DASSpecial weather statement, May 31, 4:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
447 PM CDT Mon May 31 2021
MNZ079-087-088-WIZ032-312230-
Wabasha-Olmsted-Winona-Buffalo-
447 PM CDT Mon May 31 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WINONA...EAST CENTRAL
OLMSTED...SOUTHEASTERN WABASHA AND SOUTHEASTERN BUFFALO COUNTIES...
At 444 PM CDT, radar indicated a cluster of strong thunderstorms
located along a line extending from 9 miles northwest of Arcadia to
St.Charles. Movement was southeast at 15 mph.
Penny size hail is possible with these storms along with some
accumulation on roadways. This may produce some temporary slippery
conditions if traveling.
Locations impacted include...
Winona, Alma, Buffalo, Goodview, St. Charles, Eyota, Lewiston,
Buffalo City, Fountain City, Dover, Stockton, Rollingstone, Altura,
Dodge, Saratoga, Waumandee, Cochrane, West Newton, Fremont and Utica.
This includes Interstate 90 in Minnesota between mile markers 225 and
248.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4439 9181 4433 9153 4425 9153 4421 9160
4418 9160 4417 9161 4414 9156 4411 9155
4385 9188 4385 9210 4402 9231
TIME...MOT...LOC 2144Z 309DEG 16KT 4430 9167 4396 9209
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:22 PM CDT | Special Weather Statement | ARX | Buffalo | 38 min |
| May 31, 3:57 PM CDT | Special Weather Statement | ARX | Buffalo | 48 min |
| May 31, 5:33 PM CDT | Special Weather Statement | ARX | Buffalo, Clark, Taylor, Trempealeau | 27 min |
| May 31, 6:00 PM CDT | Special Weather Statement | ARX | La Crosse | 30 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.